Michigan, 2004

Flood in Michigan, May 24 to 26, 2004

May 24 to 26, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 24, 12:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, May 24, 12:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
145 PM EDT MON MAY 24 2004

.DISCUSSION...
UPPER TROF BEGINNING TO MOVE EAST OF THE CENTRAL GREAT LAKES
REGION...HOWEVER ASSOCIATED CLOUD SHIELD EXTENDING WEST INTO
WISCONSIN AND LITTLE SUN FOR THIS AFTERNOON...EXCEPTION MAY BE FAR
SOUTH LATE THIS AFTERNOON. MUCH COOLER DEW POINTS ALSO FILTERING
INTO CWA BEHIND COLD FRONT PROVIDING A STABLE BOUNDARY LAYER FOR
THIS AFTN.

MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS...MAIN CONCERN WILL BE
DEVELOPMENT OF MCS OVER THE WESTERN OHIO/MID MISSISSIPPI VALLEY THIS
AFTERNOON AND EASTWARD PROPAGATION OVERNIGHT. MODELS SHOWING MCS
FIRING WHERE 850 JET OVERRUNS STALLED OUT WARM FRONT OVER CENTRAL
MISSOURI/SOUTHERN IOWA...850-300 MB THICKNESS/CORFIDI VECTORS SHOW
EASTWARD PROPAGATION ACROSS THE NORTHERN OHIO VALLEY OVERNIGHT INTO
TUESDAY MORNING. THIS WILL ALSO HELP TO HOLD THE WARM FRONT SOUTH OF
MICHIGAN AND THUS LIMIT CONVECTIVE INSTABILITY/THETA-E ADVECTION IN
SOUTHERN LOWER MICHIGAN ON TUESDAY. STILL CONCERNED WITH MCS DEBRIS
THOUGH FROM PTK SOUTHWARD. THIS WILL HAVE TO BE MONITORED CLOSELY
FOR POSSIBLE FLOOD WATCH. SURFACE WAVE DEVELOPING ALONG COLD FRONT
TUESDAY AFTERNOON AS FRONT BECOMES A LITTLE MORE PARALLEL TO MID
LEVEL FLOW...THIS HAS THE POTENTIAL TO PROLONG CONVECTION ACROSS THE
SOUTHERN TWO TIER OF COUNTIES AS WELL. FORTUNATELY COLD POOL STAYS
WELL NORTH OF CWA...LIMITING MID LEVEL LAPSE RATES AND ASSOCIATED
ELEVATED INSTABILITY. 700 MB WIND FIELD INCREASING TO ABOUT 35 KTS
TUESDAY AFTERNOON WITH CAPES LESS THAN 1000J/KG...THUS ANTICIPATE
CONVECTION TO STAY BELOW SEVERE LIMITS TUESDAY AFTERNOON/EVENING.

FRONT SHOULD DROP WELL SOUTH OF CWA TUESDAY NIGHT AND
WEDNESDAY AS NORTHWEST FLOW ALOFT DEVELOPS OVER THE GREAT LAKES.
THIS WILL ALSO LIMIT INSTABILITY WITH NEXT WAVE ON THURSDAY
AFTERNOON...AND HOLD QPF DOWN...AS SOUTHERN EDGE OF WESTERLIES DROP
WELL SOUTH OF MICHIGAN.

MOS GUIDANCE TEMPS SIMILAR...WELL LEAN TOWARD HIGHER MET POPS THOUGH.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GSS

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 24, 3:10 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT MON MAY 24 2004

MIZ068>070-075-076-082-083-251000-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
410 PM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER 2 AM. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THESE
STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY AGGRAVATE
EXISTING FLOODING OR PRODUCE NEW FLOODING.

ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP
THROUGH LOWER MICHIGAN ON TUESDAY AFTERNOON. MOIST AND UNSTABLE AIR
ALONG AND AHEAD OF THE FRONT WILL TRIGGER THE THUNDERSTORMS.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY...SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ047>049-053>055-060>063-251000-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-
ST. CLAIR-TUSCOLA-
410 PM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

NO HAZARDOUS IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. THESE STORMS MAY ALSO
PRODUCE BRIEF HEAVY RAINFALL...WHICH MAY AGGRAVATE EXISTING FLOODING
PROBLEMS.

ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP
THROUGH LOWER MICHIGAN ON TUESDAY AFTERNOON. MOIST AND UNSTABLE AIR
ALONG AND AHEAD OF THE FRONT WILL TRIGGER THE THUNDERSTORMS.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY...SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Midland

When
May 24, 6:00 PM EST to May 26, 7:41 AM EST
Where
Midland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

The Tittabawassee River at Midland went above its 24 foot flood stage at 6 pm EST on the 24th. The river crested at 25.50 feet at 1245 pm EST on the 25th, then fell back below flood stage at 741 am EST on the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399997.